top of page

BENZO STORY: Todd from New Orleans, LA

Updated: Mar 23, 2023

Summary


This is a story of a paraplegic who found himself prescribed a carousel of benzos (Xanax and Klonopin) while attempting to withdraw from Valium and his difficulty finding support for someone with a severe disability.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Valium (diazepam), Xanax (alprazolam), Klonopin (clonazepam), Paraplegia, Psychiatrist, Detox, Cold Turkey, Disability, Doctors

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Todd’s Story


This is a beast,


I’m struggling. I’ve survived nearly twenty-two years of paraplegia, but this seems almost insurmountable—that’s saying a lot. My present psychiatrist has decided she no longer wants to refill my Valium. Basically, leaving me without a medication I’m dependent on due to iatrogenic means. I’ve been seeing her since 2012.

I’ve survived nearly twenty-two years of paraplegia, but this seems almost insurmountable…

Under her care, I took Xanax daily, she even tripled my daily dose. When I began seeing her, I was taking 1mg, sometimes 2mg a day; by the peak, I was at 4mg a day. My doctor — not informing how horrific withdrawal is and having taken only 2mg in 72 hours while hospitalized in February 2018 for a UTI — I had a false sense of my dependency (basically, I naïvely convinced myself it was a matter of just getting out of my usual routine), so I complied with a cold turkey detox in a hospital setting in April 2018. Almost everything I’ve read since advises against cold turkey detoxes, but I did bounce back after about five weeks of a rough withdrawal because my psychiatrist put me on low doses of various benzodiazepines.

…why she would do a carousel of benzodiazepines with me (Klonopin to Valium to Ativan, then back to Valium).

Many people I tell that to are confused as to why she would do a carousel of benzodiazepines with me (Klonopin to Valium to Ativan, then back to Valium). This carousal caused me to take two for a very short time and when I told her, she reacted as if her bottom-line was at risk and I was a culprit of some sort. Thus, she instructed that we would go off of them completely.


I complied because when you’re still on the medication, you’re still feeling pretty well and confident. When I thought I had it all under control, about two weeks into not taking anything (Valium leaves the body slowly), it began to hit me: I felt sick, sank into despair, began isolating, confining myself to bed, and a plethora of many troubling symptoms. I tried waiting it out, but it wasn’t helping so I slowly retreated back to the medication I had to make myself able to manage, take care of myself, and be more engaged. The doctor who once readily gave me benzodiazepines as if it wasn’t a problem, now seems to repudiate the regimen in any form. 


I’m hurt and feel betrayed because my psychiatrist knows I live somewhat of a hermitic life, so I’m with myself and my thoughts. There are no fancy inpatient treatment options for me (I’m trying to find one presently), as most don’t accommodate severely disabled people.

I’m hurt and feel betrayed…

As much as I don’t want to be dependent, I hate the symptoms with not having the medication. It makes for an already difficult life seem that much less much to live for.


My hopes for all in the battle.

Todd

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual formore information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All

コメント


bottom of page